Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 133, NWS Mobile, AL

May 31, 2016Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 31, 2016, 1:46 PM CDT for Okaloosa County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 1:46 PM CDT (18:46 UTC)
Expired
May 31, 2016, 2:15 PM CDT
In force
29 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 76 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS54 KMOB 311846
SVRMOB
FLC091-311915-
/O.NEW.KMOB.SV.W.0133.160531T1846Z-160531T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
146 PM CDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN OKALOOSA COUNTY IN NORTHWESTERN FLORIDA...

* UNTIL 215 PM CDT

* AT 146 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
  STORM WAS LOCATED 10 MILES NORTHWEST OF WRIGHT...AND MOVING EAST
  AT 5 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN OKALOOSA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3053 8678 3066 8677 3065 8663 3052 8664
TIME...MOT...LOC 1846Z 266DEG 10KT 3059 8671 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:59 PM CDT, 47 minutes earlier.

Area forecast discussion, May 31, 12:59 PM CDT, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1259 PM CDT TUE MAY 31 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Expect mostly VFR conditions through 01.18z. Could
also see some brief periods of mvfr cigs and visibilities in and
around sct thunderstorms through early this evening. Thunderstorms
will be moving mostly east southeast through early this evening.
Winds will be light and variable early this afternoon becoming south
to southwest at 8 to 13 knots later this afternoon and early this
evening...becoming light and variable later this evening and
overnight...shifting south at 5 to 8 knots by mid to late morning on
wed. 32/ee

&&

.PREV DISCUSSION... /issued 617 AM CDT TUE MAY 31 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...General VFR cigs/visbys expected through the forecast.
Isolated shra/tsra forming south of the coast this morning along a
land breeze will transition to Gulf breeze created shra/tsra this
afternoon/evening.

/16

PREV DISCUSSION... /issued 511 AM CDT TUE MAY 31 2016/

NEAR TERM /Now Through Tuesday night/...

An upper trough over the SE Conus Atlantic seaboard fills a bit, as
Bonnie weakens over the Carolinas. With a seasonably hot day
expected over the Southeast, a surface trough forms over the
Southeastern states, again allowing the formation of Gulf breeze and
its movement inland this afternoon.

With a weak surface ridge forming over the north-central Gulf today,
replacing the surface ridge over the Mississippi River Valley the
last few days, a general southwesterly synoptic flow works with the
Gulf breeze, allowing a better inland penetration of the Gulf breeze
along with any resulting TSRA outflows, as apposed to a more limited
concentration of storms over the I10 corridor Monday, so have went
with a more general scattered coverage over the fa today. Also, with
a greater coverage of TSRA possible today, any activity lasting into
the evening is more likely than the previous days, so have included
evening TSRA. With a surface ridge building north from Latin America
over the Gulf of Mexico, temps above seasonal expected, especially
when combined with precip h20 values (around 1.6") above seasonal
levels today.

As with any storm this time of the year, there is a small chance of
a storm or two becoming strong to severe, with localized damaging
downburst winds possible.

/16

SHORT TERM /Wednesday Through Thursday night/...

Weak ridging, both at the surface and aloft, will continue across
the forecast area as we head into the start of meteorological
summer.  As such, an isolated to scattered coverage of convection is
expected to develop along the sea breeze just onshore from the
coast.  The convection will likely move inland during the afternoon,
with additional shower and thunderstorm development possible along
outflow boundaries as they interact with the mesoscale environment.
Any showers/thunderstorms should dissipate by mid-evening.

Forecast soundings continue to indicate sufficient instability for
convective development, with ML-CAPE values hovering around 1000
J/kg (give-or-take).  With forcing expected to remain confined to
the mesoscale (or as the result of boundary interaction) and deep
layer shear practically non-existent, we're not expecting a
significant threat of severe thunderstorms.  However, given the
"inverted-V" nature noted in some of the forecast soundings, we
cannot rule out strong wind gusts with the stronger thunderstorms.
/02/

LONG TERM /Friday Through Monday/...

Changes will start to be noted in the overall weather pattern Friday
as an upper-level low over Central Texas moves east.  This feature
will attempt to phase with a system in the northern tier of states
Friday, and push a weak cold front into the Mid-South and Lower
Mississippi Valley.  Moisture is expected to deepen across the
northern Gulf Coast, as a south to southwesterly flow through (at
least) the mid-levels develops in response.  Given all this, there
should be a west-to-east gradient in convective coverage Friday,
with the greatest coverage expected across Southeast Mississippi.

Evolutionary details of the storm system are bit murky thereafter.
It looks like the upper low may make a little more movement eastward
before filling and becoming more of an open wave.  The surface
boundary should park itself somewhere near the the IH-65 corridor by
Saturday morning.  A deep south to southwesterly flow is expected to
remain in place, allowing precipitable water values to approach 2
inches. The increased synoptic scale forcing in a moist airmass will
likely result in scattered to numerous showers and thunderstorms for
much of the upcoming weekend.  Elevated odds of seeing showers and
thunderstorms will likely continue through Monday.

Right now, it looks like drier air should start to work its way into
the forecast area from the north/west by Monday night as the front
dissipates.

Overall, I have increased shower and thunderstorm probabilities with
this morning's forecast.  Some additional adjustment will likely be
needed heading toward the weekend.  /02/

MARINE...

A weak surface ridge forming over the northern Gulf of Mexico will
create a light, general onshore flow through the forecast. Afternoon
formation of a Gulf breeze will create a temporary increase in the
onshore flow during the afternoon/early evening hours through the
week, with winds becoming moderate at times.

/16

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 31, 5:39 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
539 AM CDT TUE MAY 31 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-011100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
539 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
EXPECTED TODAY INTO TONIGHT. ISOLATED STRONG TO SEVERE STORMS IS
POSSIBLE, WITH DAMAGING WINDS A VERY HEAVY RAINS POSSIBLE.

OTHERWISE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
EXPECTED EACH DAY. ISOLATED STRONG TO SEVERE STORMS IS POSSIBLE,
WITH DAMAGING WINDS AND VERY HEAVY RAINS POSSIBLE.

OTHERWISE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-011100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
539 AM CDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT
INTO THE MORNING HOURS...WITH WATERSPOUTS POSSIBLE DURING THE LATE
NIGHT AND EARLY MORNING HOURS.

OTHERWISE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT
INTO THE MORNING HOURS ALONG A LAND BREEZE...WITH WATERSPOUTS
POSSIBLE DURING THE LATE NIGHT AND EARLY MORNING HOURS.

OTHERWISE...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 1:13 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
113 PM CDT TUE MAY 31 2016

FLZ205-311900-
OKALOOSA INLAND FL-
113 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
OKALOOSA COUNTY UNTIL 200 PM CDT...

AT 113 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
CRESTVIEW...MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTVIEW.

LAT...LON 3066 8649 3054 8665 3069 8677 3083 8661
TIME...MOT...LOC 1813Z 143DEG 7KT 3064 8661
Special weather statement, May 31, 1:43 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
143 PM CDT TUE MAY 31 2016

FLZ203-311930-
SANTA ROSA INLAND FL-
143 PM CDT TUE MAY 31 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN SANTA ROSA COUNTY UNTIL 230 PM CDT...

AT 142 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
JAY...OR 10 MILES SOUTH OF CENTURY...MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SANTA
ROSA COUNTY.

LAT...LON 3079 8728 3093 8726 3090 8702 3072 8707
TIME...MOT...LOC 1842Z 282DEG 6KT 3083 8721

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:13 PM CDTSpecial Weather StatementMOBOkaloosa47 min
May 31, 1:35 PM CDTSevere Thunderstorm WarningMOBOkaloosa40 min
May 31, 1:43 PM CDTSpecial Weather StatementMOBSanta Rosa47 min
May 31, 2:14 PM CDTSpecial Weather StatementMOBOkaloosa46 min
May 31, 2:35 PM CDTSpecial Weather StatementMOBSanta Rosa40 min
May 31, 3:13 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa47 min
May 31, 3:47 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.